Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Columbia, SC

July 21, 2002Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2002, 5:45 PM EDT for Barnwell County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2002, 5:45 PM EDT (21:45 UTC)
Expired
Jul 21, 2002, 6:15 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS52 KCAE 212145
SVRCAE
SCC011-212215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT.

* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 6 MILES SOUTH OF BLACKVILLE...DRIFTING
  SLOWLY NORTH. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    BLACKVILLE.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:17 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 1:17 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
117 PM EDT SUN JUL 21 2002

DISC:  16Z SURFACE ANALYSIS SHOWS WEAK TROUGH OF LOW PRESSURE ACROSS
CENTRAL GEORGIA AND THE SOUTHERN PORTION OF THE STATE.

SATELLITE SHOWS CU DEVELOPING ACROSS THE UPSTATE AND CENTRAL
SAVANNAH RIVER AREA. 88D SHOWS A FEW SHOWERS ALONG WITH A
THUNDERSTORMS OR TWO ACROSS THE UPSTATE AND ALONG/WEST OF THE
SAVANNAH RIVER. WEAK MID/UPPER LEVEL TROUGH ACROSS THE SOUTHEAST IS
FORECAST TO GRADUALLY RETROGRADE OVER THE NEXT 24 HOURS. AT THE
SURFACE...WEAK TROUGH WILL REMAIN ACROSS THE AREA THROUGH MONDAY.
MODEL TIME SECTIONS SHOW LOW LEVEL MOISTURE GRADUALLY INCREASING
ACROSS THE AREA THROUGH TUESDAY. GUIDANCE AND LOCAL EQUATIONS AGREE
AND INCREASE POPS ACROSS THE AREA EACH DAY. LOOKS AS THOUGH BEST
CHANCE WILL BE TUESDAY INTO WEDNESDAY. AIRMASS TO ONLY BECOME WEAKLY
UNSTABLE ACROSS THE AREA...SO NOT EXPECTING MUCH CHANCE OF ANY
SEVERE STORMS THROUGH THE PERIOD. MAY NEED TO INCLUDE A MENTION OF
AN ISOLATED SHRA/TSRA THIS EVENING...OTHERWISE WILL CONTINUE WITH A
CHANCE THROUGH TUESDAY. WEAK TROUGH ACROSS THE AREA AND A FEW MORE
CLOUDS WILL GIVE THE AREA A BREAK FROM THE HOT TEMPERATURES.
GUIDANCE AND LOCAL EQUATIONS SIMILIAR THROUGH THE PERIOD WITH
TEMPERATURES COOLING DOWN TO NEAR/SLIGHTLY BELOW NORMAL LEVELS.

FCSTID = 77
CAE   73  93  74  91 /  10  30  30  40
AGS   71  94  72  92 /  10  30  30  40
SSC   73  93  74  91 /  20  30  30  40
OGB   72  93  73  91 /  10  30  30  40

.CAE...
GA...NONE.
SC...NONE.

LCV

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.